Format

Send to

Choose Destination
Ann Pharmacother. 2010 Mar;44(3):587-9. doi: 10.1345/aph.1M585. Epub 2010 Feb 11.

Recurrent capillary leak syndrome following bortezomib therapy in a patient with relapsed myeloma.

Author information

1
Division of Clinical Pharmacy Services, Department of Pharmacy, Chang-Gung Memorial Hospital-Kaohsiung Medical Center, Kaohsiung, Taiwan.

Abstract

OBJECTIVE:

To describe the first case of bortezomib-induced capillary leak syndrome (CLS), a rare but potentially life-threatening condition characterized by the shift of intravascular fluid and protein to the interstitial space.

CASE SUMMARY:

A 65-year-old female with relapsed multiple myeloma developed fluid retention, ascites, and general anasarca following bortezomib administration (1.3 mg/m(2) on days 1, 4, 8, and 11). Aggressive albumin infusion and loop diuretics did not lead to improvement and the patient received 2 sessions of hemodialysis for pulmonary edema. Although the bortezomib dose was reduced (0.7 mg/m(2) on days 1, 4, and 11) for the second cycle, CLS recurred after treatment. Dexamethasone was given along with bortezomib in the third cycle and subsequent CLS was prevented. The patient's multiple myeloma responded partially to the treatment, but the patient later died from cardiac amyloidosis.

DISCUSSION:

Bortezomib is associated with several well-known adverse effects, such as peripheral neuropathy, thrombocytopenia, and gastrointestinal complications. CLS has not previously been reported to be associated with bortezomib. In this case, CLS developed twice after the patient received bortezomib treatment. The severity of CLS was dose-dependent and this adverse effect was preventable by concomitant use of steroids; this clearly demonstrated the close relationship between CLS and bortezomib in this patient. Using the Naranjo probability scale, the occurrence of CLS related to bortezomib treatment was probable.

CONCLUSIONS:

Our report demonstrates CLS as an unusual adverse effect of bortezomib. As bortezomib use may become more common, clinicians should be aware of this novel but potentially life-threatening adverse effect. Based on our experience, timely management with steroids is important in dealing with this complication.

PMID:
20150504
DOI:
10.1345/aph.1M585
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center